Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

May 14, 2021Butler County, Kansas

NWS Wichita, KS issued this special weather statement at May 14, 2021, 2:25 PM CDT for Butler County, Kansas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2021, 2:25 PM CDT (19:25 UTC)
Expired
May 14, 2021, 3:30 PM CDT
In force
65 min
Issued by
NWS Wichita, KS

County Butler County, KS

The radar

The Wichita radar (KICT), 36 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 2:43 PM CDTHAIL 0.74 Ne Douglass, KSDIME SIZE HAIL NORTH AND EAST OF DOUGLASS. REPORT VIA TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WWUS83 KICT 141925
SPSICT

Special Weather Statement
National Weather Service Wichita KS
225 PM CDT Fri May 14 2021
 
KSZ069-083-142030-
Butler KS-Sedgwick KS-
225 PM CDT Fri May 14 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  East central Sedgwick County in south central Kansas...

* Until 330 PM CDT.

* At 221 PM CDT...trained weather spotters reported a strong
  thunderstorm near Andover...moving east at 15 mph.

hail up to the size of nickels has been reported with this storm, 
and this will continue to be a threat.

* Locations impacted include...
  Wichita, Andover, Augusta, Rose Hill, Douglass, Leon, Mcconnell Air
  Force Base, Santa Fe Lake and Augusta Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3761 9725 3772 9722 3773 9669 3748 9681
      3748 9702
TIME...MOT...LOC 1923Z 281DEG 15KT 3764 9716 

$$

Martin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 14, 12:42 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 14, 12:42 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1242 PM CDT Fri May 14 2021

.MESOSCALE DISCUSSION...
Issued at 1111 AM CDT Fri May 14 2021

BOTTOM LINE UP FRONT: Scattered, weak thunderstorms may continue
along/east of I-135 through early this afternoon, mainly with a
small hail threat. Meanwhile, a conditional severe weather threat is
possible mid to late afternoon across north-central KS (prior to the
evening/overnight threat).

DISCUSSION

As of 11am, visible satellite imagery very nicely depicts the edge
of an EML plume/warmer mid-level temps over central KS. The sharp
north-south gradient (along the RAP-analyzed 4C 700mb temp line),
extends as far east as a Russell to Medicine Lodge line. Along/east
of this gradient, weak elevated convection continues to fester, with
the greatest coverage along a low-level convergence boundary that
roughly stretches NW to SE from Wichita to Tulsa.

Short term guidance suggests this EML plume/capping inversion will
gradually edge east through this afternoon. East of that gradient,
continued low-mid level warm/moist advection may allow scattered
storms to continue, possibly even strengthening some as
instability gradually increases. This activity will probably
remain rooted closer to 700mb, with a more limited
instability/shear combination, keeping the threat of severe
weather low across eastern KS (through the afternoon hours). Back
to the west (ie. west of I-135), inhibition should continue to
erode with continued moistening and daytime heating this afternoon.
Meanwhile, a cold front will be sagging south out of Nebraska,
with a pseudo warm front lifting north out of Oklahoma. The merger
of these boundaries may lead to an area of enhanced convergence
from western into north-central KS. Through late-afternoon, this
could allow a few storms to develop during the afternoon hours
(prior to the increased evening/overnight risk). Forecast
soundings across north-central KS show the potential for modest
instability (1000-1500 MLCAPE), but good shear (~40kt effective),
likely aided by the NW flow aloft atop the SW low-level flow. For
the afternoon hours, this could support some strong to marginally
severe storms capable of quarter, or larger, size hail
(especially with decent veering with height and steep to very
steep mid level lapse rates). Strong wind gusts may occur as well.

Martin

&&

.SHORT TERM...(Today through Sunday night)
Issued at 225 AM CDT Fri May 14 2021

A cluster of showers and storms was diving southeast across portions
of north central Kansas early this morning. Some of this activity
may linger into the morning hours today across portions of south
central and southeast Kansas with redevelopment likely across the
high plains this afternoon and evening. By this afternoon and early
evening, a low level upslope regime and low level mass convergence
across central Kansas along a diffuse boundary should be sufficient
for some storm development. As the LLJ ramps up this evening some
upscale growth into portions of south central and southeast Kansas
appears possible. High pops were maintained across the area tonight.

Sat-Sun...Northwest mid/upper flow will continue into Saturday while
a boundary is progged to remain situated near the Oklahoma state
line. As the LLJ ramps up Sat night, showers and storms may become
more numerous north of the boundary and high pops were maintained
through the period. As we move into Sunday, the northwest mid/upper
flow breaks down as a trough builds into the Central Great Basin
area. With multiple opportunities for showers and storms prior to
this period, confidence starts to become low as we move into Sunday.
It appears we remain in a pattern that may be conducive to multiple
rounds of showers and storms and high pops/seasonable temperatures
were maintained through the period.

.LONG TERM...(Monday through Thursday)
Issued at 225 AM CDT Fri May 14 2021

The mid/upper trough over the Central Great Basin area is
progged to move slowly eastward toward the Rockies by early next
week. This will allow a high precipitable water airmass to remain in
place across the area with each day remaining well above the 90%
moving average of pwat climo. Unsettled weather is likely to
continue downstream across the forecast area in diffluent mid/upper
flow immediately downstream from this trough. This trough is progged
to shear east/northeastward very slowly keeping high chances for
showers and storms in the forecast through the entire week.
Seasonable temperatures and wet conditions were maintained as we
move through next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1238 PM CDT Fri May 14 2021

* TSRA to impact central/southern KS over the next 24 hours

Scattered TSRA will continue to fester across south-central Kansas
into this afternoon, with additional development likely from
western into central Kansas late this afternoon through tonight.
A larger complex of TSRA is possible during the evening/overnight
period, but the track of this complex is less certain. For now, I
focused the TSRA threat in the TAFs for south-central KS, with
VCTS covering the late-day/overnight threat for the remainder of
the TAF sites. Hail and gusty/erratic winds will be possible with
any TSRA through Saturday morning. Eventually, an area of lower
CIGs may develop late tonight into SAT AM.

Martin

&&

.HYDROLOGY...
Issued at 327 PM CDT Thu May 13 2021

We still expect multiple opportunities for thunderstorms over the
next several days, initially focused from tonight through Friday
night. Given the dry antecedent conditions, the threat of
widespread hydro concerns looks lower through Friday night. That
said, some areas could pick up 2-3" of rain where the greatest
coverage of storms occurs, leading to some minor issues. If
thunderstorms do, indeed, continue to impact the area over the
weekend and into next week, then hydro concerns would likely begin
to increase.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  58  74  61 /  60  50  80  80
Hutchinson      74  57  74  59 /  50  50  70  70
Newton          73  57  72  60 /  60  50  80  80
ElDorado        72  57  72  60 /  70  60  80  80
Winfield-KWLD   74  58  76  62 /  30  60  80  80
Russell         76  54  72  56 /  30  60  50  70
Great Bend      76  56  73  57 /  30  60  50  70
Salina          74  57  72  58 /  40  50  70  70
McPherson       73  56  72  58 /  50  50  80  80
Coffeyville     73  56  74  61 /  40  60  80  70
Chanute         71  56  70  61 /  40  60  80  80
Iola            70  55  69  60 /  50  60  80  80
Parsons-KPPF    72  56  72  61 /  40  60  80  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...RM
SHORT TERM...MWM
LONG TERM...MWM
AVIATION...RM
Hazardous weather outlook, May 14, 2:07 PM CDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
207 PM CDT Fri May 14 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
207 PM CDT Fri May 14 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue across parts of south-central
Kansas this afternoon, primarily with a threat for hail, possibly
as large as penny to nickel sized.

Thunderstorms will increase in coverage this evening and tonight.
Some of the storms could become severe, especially for areas along
and west of I-135 where wind gusts of 40-60 mph and quarter sized
hail will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The risk of thunderstorms may continue this weekend and into much
of next week, but confidence on location and severity remains low.
Should multiple rounds of thunderstorms occur, the risk of flooding
would increase by next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 14, 1:16 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
116 PM CDT Fri May 14 2021

KSZ083-141915-
Sedgwick KS-
116 PM CDT Fri May 14 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Sedgwick County in south central Kansas...

* Until 215 PM CDT.

* At 115 PM CDT...trained weather spotters reported a strong
  thunderstorm near Eisenhower National Airport, or near Haysville...
  moving east at 25 mph.

hail up to the size of nickels has been reported with this storm.

* Locations impacted include...
  Wichita, Derby, Haysville, Mulvane, Goddard, Rose Hill, Maize,
  Colwich, Downtown Wichita, Andale, Eastborough, West Wichita, East
  Wichita, Eisenhower National Airport, Mcconnell Air Force Base,
  South Wichita and Oaklawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3748 9737 3768 9770 3781 9761 3765 9715
      3748 9715
TIME...MOT...LOC 1816Z 289DEG 20KT 3761 9740

Martin
Special weather statement, May 14, 1:48 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
148 PM CDT Fri May 14 2021

KSZ069-093-141945-
Butler KS-Cowley KS-
148 PM CDT Fri May 14 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  Northwestern Cowley County in south central Kansas...

* Until 245 PM CDT.

* At 145 PM CDT...trained weather spotters reported a strong
  thunderstorm near Rose Hill...moving east at 25 mph.

hail up to the size of nickels has been reported with this storm.

* Locations impacted include...
  Andover, Rose Hill, Douglass, Udall, Rock and Winfield City Lake.

LAT...LON 3740 9715 3749 9716 3766 9715 3764 9674
      3727 9690
TIME...MOT...LOC 1846Z 289DEG 20KT 3754 9719

Martin
Local storm report, May 14, 2:08 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
208 PM CDT FRI MAY 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             4 NNW ROSE HILL         37.62N 97.16W
05/14/2021  E0.75 INCH       SEDGWICK           KS   PUBLIC

&&
Local storm report, May 14, 2:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
209 PM CDT FRI MAY 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             MCCONNELL AIR FORCE BAS 37.64N 97.24W
05/14/2021  M0.75 INCH       SEDGWICK           KS   TRAINED SPOTTER

&&
Local storm report, May 14, 2:14 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
214 PM CDT FRI MAY 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             MCCONNELL AIR FORCE BAS 37.64N 97.24W
05/14/2021  M0.88 INCH       SEDGWICK           KS   TRAINED SPOTTER

&&
Special weather statement, May 14, 2:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
225 PM CDT Fri May 14 2021

KSZ069-083-142030-
Butler KS-Sedgwick KS-
225 PM CDT Fri May 14 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  East central Sedgwick County in south central Kansas...

* Until 330 PM CDT.

* At 221 PM CDT...trained weather spotters reported a strong
  thunderstorm near Andover...moving east at 15 mph.

hail up to the size of nickels has been reported with this storm,
and this will continue to be a threat.

* Locations impacted include...
  Wichita, Andover, Augusta, Rose Hill, Douglass, Leon, Mcconnell Air
  Force Base, Santa Fe Lake and Augusta Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3761 9725 3772 9722 3773 9669 3748 9681
      3748 9702
TIME...MOT...LOC 1923Z 281DEG 15KT 3764 9716

Martin

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:10 AM CDTSpecial Weather StatementICTRussell50 min
May 14, 12:14 PM CDTSpecial Weather StatementICTSedgwick46 min
May 14, 1:16 PM CDTSpecial Weather StatementICTSedgwick59 min
May 14, 1:48 PM CDTSpecial Weather StatementICTCowley57 min
May 14, 3:29 PM CDTSpecial Weather StatementICTButler61 min
May 14, 5:33 PM CDTSpecial Weather StatementICTWoodson27 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.